HomeClinical ToolsMcIsaac

🦠 McIsaac Score (Modified Centor, Pharyngitis)

Estimate group A strep pharyngitis probability with the McIsaac (modified Centor) score.

Clinical takeaway

Adds age adjustment to Centor criteria.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Guide rational testing and antibiotic use in sore throat.

How it works

Temp > 38, no cough, tender anterior nodes, tonsillar swelling/exudate each +1; age 3–14 +1, 15–44 0, ≥ 45 −1.

Key points

  • Adds age adjustment to Centor criteria.
  • Most scores warrant confirmatory RADT/culture, not empiric antibiotics.
  • Reduces unnecessary antibiotic prescribing.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Temperature > 38°CNo
Absence of coughCough present (0)
Tender anterior cervical nodesNo
Tonsillar swelling/exudateNo
Age3–14 (+1)

McIsaac1

  • Strep probability~5–10%
  • NoteMost guidelines recommend confirming with RADT/culture rather than empiric antibiotics, except possibly at the highest scores.
Temperature > 38°CYes (+1)
Absence of coughNo cough (+1)
Tender anterior cervical nodesYes (+1)
Tonsillar swelling/exudateYes (+1)
Age≥ 45 (−1)

McIsaac3

  • Strep probability~11–28% — consider rapid antigen test/culture
  • NoteMost guidelines recommend confirming with RADT/culture rather than empiric antibiotics, except possibly at the highest scores.

Frequently asked questions

What is McIsaac Score (Modified Centor, Pharyngitis)?
Estimate group A strep pharyngitis probability with the McIsaac (modified Centor) score.
How is McIsaac Score (Modified Centor, Pharyngitis) calculated? What is the core formula?
Temp > 38, no cough, tender anterior nodes, tonsillar swelling/exudate each +1; age 3–14 +1, 15–44 0, ≥ 45 −1.
When is McIsaac Score (Modified Centor, Pharyngitis) used?
Guide rational testing and antibiotic use in sore throat.
What are the key clinical points for McIsaac Score (Modified Centor, Pharyngitis)?
Adds age adjustment to Centor criteria. Most scores warrant confirmatory RADT/culture, not empiric antibiotics. Reduces unnecessary antibiotic prescribing.
What are the limits and cautions when using McIsaac Score (Modified Centor, Pharyngitis)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is McIsaac Score (Modified Centor, Pharyngitis) calculated in practice? Can you show a worked example?
Inputs: Temperature > 38°C No, Absence of cough Cough present (0), Tender anterior cervical nodes No, Tonsillar swelling/exudate No, Age 3–14 (+1) → Result: McIsaac 1(Strep probability: ~5–10%, Note: Most guidelines recommend confirming with RADT/culture rather than empiric antibiotics, except possibly at the highest scores.) Inputs: Temperature > 38°C Yes (+1), Absence of cough No cough (+1), Tender anterior cervical nodes Yes (+1), Tonsillar swelling/exudate Yes (+1), Age ≥ 45 (−1) → Result: McIsaac 3(Strep probability: ~11–28% — consider rapid antigen test/culture, Note: Most guidelines recommend confirming with RADT/culture rather than empiric antibiotics, except possibly at the highest scores.)

Other tools

🔥 Parkland🩹 Alvarado📉 Shock Index🦶 Ottawa Ankle

中文版 →